Alabama, 2018Flooding in Alabama, August 1 to 2, 2018
August 1 to 2, 2018 · NWS BMX · 3 events in 2 counties and zones
A nearly stationary upper level trough was located just east of the Lower Mississippi River. Deep southwest flow east of the trough axis produced a zone of high precipitable water with values near two inches across east Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary upper level trough was located just east of the Lower Mississippi River. Deep southwest flow east of the trough axis produced a zone of high precipitable water with values near two inches across east Alabama. Several upper level impulses rotated through the east side of the trough axis and produced periods of heavy rainfall across east Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 5:31 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 1, 5:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
631 AM CDT Wed Aug 1 2018
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
Today through Thursday night.
The rainy pattern is set to continue for today and Thursday with
periods of showers and storms focused along and east of I-59. An
upper-level trough has begun to shear out, but its axis has become
nearly stationary near the Mississippi River. A plume of deep
southerly moisture in advance of the trough may progress very slowly
eastward over the next 48 hours, but the overall setup should not
change. The Flash Flood Watch has been expanded slightly westward to
encompass areas where moderate to heavy rainfall occurred on
Tuesday. This watch now includes the typically flood prone areas in
and near downtown Birmingham. Rainfall amounts should generally rain
from 1 to 3 inches in the watch area over the next 48 hours, but
training storms could cause to 2 to 4 inches to fall in a very short
period of time.
87/Grantham
.LONG TERM...
Friday and Saturday.
A weakening upper-level trough will begin de-amplification by
Friday, signaling the end of a wetter period to drier/warmer
conditions across the overall forecast area. It appears the upper-
level jet will remain more active through Saturday with H3 winds in
the 40-60 knot range, though mid-level flow is much less, ~10-15
knots. As upper-level dynamics continue to wane, PoPs will do the
same as we transition into more summer-like conditions with general
isolated/scattered airmass thunderstorms in the afternoon and
evening hours. Higher precip probabilities will reside in the
southeast for Friday and Saturday as guidance indicates best
moisture availability there, though have lowered them a bit Saturday
to account for less synoptic lift. Highs Friday are expected to be
in the mid to upper 80s, increasing to the 90 degree mark in our
southern counties by Saturday as ridging begins to develop in the
southeast CONUS. Not expecting severe weather as thermodynamic and
wind shear parameters remain negligible, though heavy rainfall could
still be a lingering issue in some places as PWATs remain in the 1.8-
2.0" range, especially in the south/southeastern counties.
Sunday through Wednesday.
Looking into Sunday and early next week reveals an overall trend
towards hot and humid weather, with more traditional benign flow
aloft. As the ridge nudges its way westward with time, we should see
a slight increase in temperatures by Sunday/Monday as heights
continue to rise. By then temperatures will top out in the upper 80s
to lower 90s, with isolated thunderstorms during peak boundary layer
destabilization. Looking into the extended period with global
deterministic and ensemble models shows a hint that the upper ridge
will breakdown as another upper-level system works its way in from
the north. Though too early to reveal specific details, not
expecting this to develop as far south as the current one, but have
generally increased PoPs for Tuesday/Wednesday particularly in areas
north. Overall conditions in the long-term are not concerning as we
will transition to more climatologically typical weather for central
Alabama.
40/Sizemore
&&
.AVIATION...
12Z TAF Discussion.
Continued to trend the ongoing forecast toward the HI-RES ARW for
this TAF cycle in regards to TS/RAIN timing and placement. The
next wave has begun to move in as scheduled and made only little
changes to the forecast. It will be a messy day, aviation wise,
so stay aware for multiple amends through the day. As we move into
the night, ceilings will drop once again early and it may be a
repeat of this morning with showers beginning to expand after 9Z.
16
&&
.FIRE WEATHER...
Showers and thunderstorms are expected through Friday. Relative
humidity values will remain higher as good moisture resides
throughout the area. Localized fog and low clouds will be
possible during the morning hours where rainfall occurs during the
previous afternoon and evening. There are no fire weather
concerns at this time.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 79 68 82 69 83 / 90 60 60 40 60
Anniston 79 69 81 69 83 / 90 60 70 40 60
Birmingham 81 70 82 70 84 / 80 50 50 40 60
Tuscaloosa 86 71 85 71 85 / 50 40 40 30 60
Calera 80 68 82 70 82 / 90 50 50 40 60
Auburn 77 69 79 69 81 / 90 70 80 50 70
Montgomery 82 71 82 71 84 / 90 60 70 50 70
Troy 80 70 80 70 83 / 90 70 80 50 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes...
Macon...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa.
&&
Hazardous weather outlook, Aug 1, 1:50 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 AM CDT Wed Aug 1 2018
ALZ011>015-017>050-021200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 AM CDT Wed Aug 1 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Thunderstorms with heavy rain may produce flash flooding across
east Central Alabama, roughly along and east of a line from
Selma to Birmingham.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Flash flooding will continue to be a concern across east Central
Alabama on Thursday.
.SPOTTER INFORMATION STATEMENT...
Local activation of storm spotters and emergency management may be
needed through Thursday.
In the hours before
Local storm report, Aug 1, 6:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 AM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND DMG 1 SE YELLOW CREEK FALLS 34.22N 85.72W
08/01/2018 CHEROKEE AL EMERGENCY MNGR
TREE ACROSS ROAD AT COUNTY ROAD 147 AND HWY
411 AND HALE DRIVE IN LEESBURG.
&&Flood, Cherokee
- When
- August 1, 8:00 AM CST to 5:00 PM CST
- Where
- Cherokee County, 0.8 mi S of Blue Pond to 3.41 mi W of Gaylesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.218, -85.720
Periods of heavy rainfall produced flooding and several road closures around Weiss Lake, between the towns of Cedar Bluff and Centre. Rainfall amounts were in the 2-4 inch range with locally higher amounts.
Flood, Etowah
- When
- August 1, 8:00 AM CST to 4:00 PM CST
- Where
- Etowah County, Mountainboro to 2.37 mi NE of Owens
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.150, -86.130
Heavy rainfall caused a rockslide which closed part of Highway 431 near Rockledge Road. Several other roads across the county closed due to high water. A home flooded in Southside Community. Rainfall amounts were in the 2-4 inch range with locally higher amounts.
Flood, Cherokee
- When
- August 2, 12:00 PM CST to 2:00 PM CST
- Where
- Cherokee County, 2.33 mi NW of Spring Garden to 1.55 mi NNW of Tecumseh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.995, -85.578
Several roads flooded across far southern Cherokee County in the Spring Garden Community.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779055, 779056, 779057.